Skip to main content
main-content

03.03.2019 | Original Article | Ausgabe 5/2019

International Journal of Colorectal Disease 5/2019

Nivolumab-induced immune-mediated colitis: an ulcerative colitis look-alike—report of new cases and review of the literature

Zeitschrift:
International Journal of Colorectal Disease > Ausgabe 5/2019
Autoren:
Fiorella Cañete, Míriam Mañosa, Triana Lobatón, Francisco Mesonero, Iago Rodríguez-Lago, Eduard Cabré, José L. Cabriada, Antonio López-Sanromán, Eugeni Domènech
Wichtige Hinweise

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Abstract

Purpose

Nivolumab, a monoclonal antibody-targeting programmed cell death protein-1, is being increasingly used for the treatment of some advanced neoplasms. Several of its adverse effects are a result of the upregulation of T cells, with colitis as one of the most severe, and a challenging differential diagnosis with ulcerative colitis. However, few real-life clinical practice cases have been reported beyond trials. Our aim was to report a series of new cases, reviewing previously communicated endoscopic-proven nivolumab-induced colitis.

Method

All patients treated with nivolumab in three university centers were identified and those who developed immune-mediated colitis (defined as the presence of diarrhea and evidence of colitis demonstrated by colonoscopy) were described. Additionally, a review of case reports of nivolumab-induced colitis reported in the literature up to March 2018 was performed.

Results

Six new cases of nivolumab-induced colitis and 13 previously reported cases out of randomized clinical trials are described. Colonoscopy showed a mucosal pattern mimicking ulcerative colitis in a large proportion of patients. Clostridium difficile superinfection was observed in two out of 19 cases. All but three patients definitively discontinued nivolumab therapy. Most patients were initially managed with oral or intravenous corticosteroids, but five of them required rescue therapy with infliximab.

Conclusions

Nivolumab-induced colitis may mimic ulcerative colitis. Steroid therapy (oral or intravenously) is often efficient, but one-fourth of patients need rescue therapy with anti-TNF. Intestinal superinfection with Clostridium difficile or cytomegalovirus should be ruled out before starting immunosuppressive therapy.

Bitte loggen Sie sich ein, um Zugang zu diesem Inhalt zu erhalten

★ PREMIUM-INHALT
e.Med Interdisziplinär

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de.

Weitere Produktempfehlungen anzeigen
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 5/2019

International Journal of Colorectal Disease 5/2019 Zur Ausgabe
  1. Sie können e.Med Innere Medizin 14 Tage kostenlos testen (keine Print-Zeitschrift enthalten). Der Test läuft automatisch und formlos aus. Es kann nur einmal getestet werden.

  2. Sie können e.Med Chirurgie 14 Tage kostenlos testen (keine Print-Zeitschrift enthalten). Der Test läuft automatisch und formlos aus. Es kann nur einmal getestet werden.

Neu im Fachgebiet Chirurgie

Mail Icon II Newsletter

Bestellen Sie unseren kostenlosen Newsletter Update Chirurgie und bleiben Sie gut informiert – ganz bequem per eMail.

Bildnachweise